Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 4475  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::  [PDF Not available] *
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 


  IN THIS Article
 ::  Introduction
 ::  Case report
 ::  Discussion
 ::  Acknowledgement
 ::  References

 Article Access Statistics
    Viewed7045    
    Printed131    
    Emailed9    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal


   
Year : 1983  |  Volume : 29  |  Issue : 1  |  Page : 56-8

Malignant neuroleptic syndrome due to haloperidol. (A case report).







How to cite this article:
Samar R K, Kaushik S K, Garg A R. Malignant neuroleptic syndrome due to haloperidol. (A case report). J Postgrad Med 1983;29:56


How to cite this URL:
Samar R K, Kaushik S K, Garg A R. Malignant neuroleptic syndrome due to haloperidol. (A case report). J Postgrad Med [serial online] 1983 [cited 2019 Nov 16];29:56. Available from: http://www.jpgmonline.com/text.asp?1983/29/1/56/5550




  ::   Introduction Top

Malignant neuroleptic syndrome (MNS) is characterised by pallor, hyperthermia, alteration in consciousness, autonomic and neuromuscular dysfunction; and there may be signs in lungs. Although various extrapyramidal[6] syndromes have been described, in cases treated with neuroleptic drugs (phenothiazines, reserpine and butyrophenones), neuroleptic malignant syndrome is the rarest and the least known complication of neuroleptic medication.[6]
Although, Delay et al[5] reported 0.5-1.0 % incidence of MNS in their series of patients treated with haloperidol, reports of MNS following haloperidol are uncommon. Caroff,[3] while reviewing world literature, reported that only 60 cases of MNS following treatment with all neuroleptic drugs have been reported so far. Till date, only three cases have been reported from India.[12] This rarity prompted us to report our case.

  ::   Case report Top

A 30 year old, married, Hindu male patient was admitted to the psychiatry ward of R.N.T. Medical College, Udaipur with a diagnosis of manic depressive psychosis. There was no family history of mental illness and no past history of mental or medical illness or drug addiction. Physical examination (pulse: 72/mm., regular; blood pressure: 120/80 mm of Hg., respiration: 18/min., temperature: 98.4F) and routine laboratory investigations were normal. The patient was prescribed haloperidol 30 mg/ day in divided doses alongwith trihexyphenidyl HCl, 4 mg/day, orally. The patient showed gradual improvement with above medication.
Suddenly, on the 11th day of the drug therapy, the patient developed inability to swallow and to open his mouth with excessive salivation. There was cog-wheel rigidity of all the four extremities. There were no spasms and the patient was confused. There was no local pathology of pharynx. X-ray of temporomandibular joints were normal. At this stage, haloperidol was stopped and. the patient was given promethazine HCl, 50 mg I.M., alongwith tab trihexyphenidyl 6 mg/day, and tab. diazepam 15 mg/day through the Ryle's tube. The generalised rigidity disappeared 24 hours after stopping haloperidol but the inability to open the mouth and difficulty in swallowing persisted. Patient's consciousness improved.
On the 13th day, the patient developed high grade fever (104F) with dyspnoea and pallor. Physical examination revealed B.P. of 90/60 mm of Hg, pulse 146/min, respiration 45/min, and temperature 104F. The heart was normal on clinical examination but there were bilateral crepitations over the chest. Abdominal and neurological examinations were normal, except for the inability to open the mouth and to swallow. Blood counts were normal. Urine examination was normal. Blood biochemistry was within normal range. Blood for malarial parasites was negative. ECG and X-ray chest failed to reveal any abnormality, Blood was sterile on culture.
The patient was transferred to the medical ward for further management. During the next four days the patient was treated by injection ampicillin 500 mg 6 hourly and dexamethasone 8 mg/day along with oral trihexyphenidyl HCl 6 mg/day and tab. diazepam 15 mg/day through the Ryle's tube as the patient was unable to swallow and open his mouth. All these days the patient showed marked fluctuations in his physical state with irregular hyperpyrexia, severe dyspnoea, pallor, fluctuations in blood pressure and resistant oropharyngeal dyskinesia.
On the 18th day the patient had cardiac arrest, from which he could not be revived. Autopsy could not be done as the relatives did not give consent for it.

  ::   Discussion Top

Hypertonia and dyskinesia are well known side effects of haloperidol, due to extrapyramidal system involvement. MNS as a complication of neuroleptic drug therapy was first described by Delay et al.[4] This is seen on exceptional occasions with major neuroleptic drugs such haloperidol, thioproperazine, fluphenazine and levomepromazine.[6]
It consists of a symptom complex consisting of pallor, hyperthermia, psychomotor symptoms such as akinesia with greater or lesser degree of stupor, hypertonicity with dyskinesias, autonomic symptoms and signs in lungs due to congestion or infarction.[6] Other authors are also of similar opinion.[1], [3], [7],[8],[9],[10], [12] Our case clearly fulfilled these criteria. Most of the cases reported are with haloperid0l.[2], [12], [13]
Exact cause of MNS is not clear. Itoh et al[8] suggested that the physiologic state of the patient at the time of drug exposure such as physical exhaustion or dehydration may be an important additional factor in determining the onset of MNS. Singh[12] postulated that diffuse impairment of neuro-regulatory mechanisms leads to catatonic symptoms while disturbances of hypothalamic centers lead to hyperthermia and changes in blood pressure. This reaction is not dose-related and may be allergic in nature. Regestein et al[11] reported two cases of catatonic stupor, one following haloperidol and another after chlorpromazine. Both their cases had pulmonary embolism from leg veins, which they postulated to be due to dehydration and immobility. This might explain pulmonary findings in such cases.
Our case shows typical features of NMS which is a rare complication of haloperidol and had fatal outcome.

  ::   Acknowledgement Top

We are highly thankful to the Principal, R.N.T. Medical College, Udaipur and Superintendent, General Hospital, Udaipur for permitting us to publish this case report.

  ::   References Top

1.Allen. R. N. and White, H. C.: Side effects of parenteral long-acting phenothiazines. Brit. Med. J., 1: 221, 1972.   Back to cited text no. 1    
2.Bourgeois, M., Tignol, J. and Henry, P.: Syndrome malins et morts sabites au cours des traitements par neuroleptiques simple et retard. Ann. Med. Psychol. (Paris)., 2: 729-746, 1971.  Back to cited text no. 2    
3.Caroff, S. N.: The neuroleptic malignant syndrome. J. Clin. Psychiat., 41: 79-83, 1980.  Back to cited text no. 3    
4.Delay, J., Pichot, P. and Lemperiere, T L'emplio des butyrophenone en Psychiatrie Etude Statistique et Psychometrique. Sumpos internazionale bull I' Haloperidole Triperidole, Milano, Italy, 1983, p. 305.  Back to cited text no. 4    
5.Delay, J., Pichot. P., Lemperiere, T., Elissalde, B. and Peigne, F.: Un neuroleptique majeur non-pbenothiazine et non-reserpine. haloperidol dans la traitment des psychoses (A non-phenothiazine and non-reserpine major neuroleptic, haloperidol in the treatment of psychosis) . Ann. Med. Psychol., 118: 145-152, 1960.  Back to cited text no. 5    
6.Delay, J. and Pierre, D.: In, "Handbook of Clinical Neurology." Vol. G. Editors: P. J. Vinken and G. W. Bruyn, North Holland Publishing Company, Amsterdam, 1968, p. 258.  Back to cited text no. 6    
7.Grunhaus, L., Sancovici, S. and Rimon. R.: Neuroleptic malignant syndrome due to depot fluphenazine. J. Clin. Psychiat., 40: 99-100, 1979.  Back to cited text no. 7    
8.Rob, H., Ohtsuka, N., Ogita, K., Yagi. G., Miura, S. and Koga, Y.: Malignant neuroleptic syndrome: its present status in Japan and clinical problems. Folia Psychiatr, et Neurol. Japan, 31: 553-576, 1977.  Back to cited text no. 8    
9.Meltzer, H. Y.: Rigidity, hyperpyrexia and coma following fluphenazine enanthate. Psychopharmacologia, 29: 337-346, 1973.  Back to cited text no. 9    
10.Powers, P., Douglass, T. and Waziri, R.: Hyperpyrexia in a catatonic state. Dis. Nerv. System, 37: 359-361, 1976.  Back to cited text no. 10    
11.Regestein, G., Alpert, J. S. and Reich, P.: Sudden catatonic stupor with disastrous outcome. J. Amer. Med. Assoc., 238: 618-620, 1977.  Back to cited text no. 11    
12.Singh, G.: The malignant neuroleptic syndrome. A review with report of 3 cases. Ind. J. Psychiat., 23: 179-183, 1981.  Back to cited text no. 12    
13.Weinberger, D. R. and Kelly, M. J.: Catatonia and the malignant syndrome; a possible complication of neuroleptic administration. J. Nerv. Ment. Dis., 165: 263-268, 1977.  Back to cited text no. 13    

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow